Alert archive / Massachusetts / Wind Advisories in 2006

Wind Advisory 20, NWS Boston/Norton, MA

May 2, 2006Nantucket County, Massachusetts

NWS Boston/Norton, MA issued this wind advisory at May 2, 2006, 3:58 AM EDT for Nantucket County, Massachusetts. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
May 2, 2006, 3:58 AM EDT (07:58 UTC)
Expired
May 2, 2006, 8:00 AM EDT
In force
4 hr
Issued by
NWS Boston/Norton, MA

County Nantucket County, MA

The radar

The Boston radar (KBOX), 120 km from the middle of the area, began a volume at 07:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Chatham, MA (KCHH), launched 00:00Z, 8.0 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 00:00Z on 2006-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 00:00Z on 2006-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2336 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KBOX 020758
NPWBOX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
358 AM EDT TUE MAY 2 2006

MAZ024-021200-
/O.NEW.KBOX.WI.Y.0020.060502T0758Z-060502T1200Z/
NANTUCKET MA-
INCLUDING THE CITY OF...NANTUCKET
358 AM EDT TUE MAY 2 2006

...WIND ADVISORY IN EFFECT UNTIL 8 AM EDT THIS MORNING...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 8 AM EDT THIS MORNING 
FOR NANTUCKET. NORTHEAST WINDS WILL CONTINUE TO BLOW AT 
SPEEDS OF 25 TO 35 MPH...WITH GUSTS NEAR 45 MPH EARLY THIS MORNING.
THE WINDS SHOULD DIMINISH TO BETWEEN 20 AND 30 MPH BY MID MORNING.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH.  WINDS
THIS STRONG ARE CAPABLE OF DOWNING SMALL TREE LIMBS AND
BRANCHES...POSSIBLY CAUSING ISOLATED POWER OUTAGES.  DRIVING CAN
ALSO BE DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.

$$

FRANK

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this wind advisory went out at May 1, 9:35 PM EDT, 6 hours 23 minutes earlier.

Area forecast discussion, May 1, 9:35 PM EDT, 6 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TAUNTON MA
935 PM EDT MON MAY 1 2006

.SHORT TERM /REST OF TONIGHT/...
SCATTERED RAIN SHOWERS CONTINUE TO MOVE ACROSS CAPE COD...THE
ISLANDS...AND SOUTHEAST MA...BUT THE ATMOSPHERE REMAINS TOO DRY FOR
THEM TO PUSH FURTHER WEST /ALTHOUGH DEWPOINTS ARE ON THE RISE
REGIONWIDE/. THINK THE DAY SHIFT HAS A GOOD HANDLE ON THE RAIN...BUT
INCREASED CLOUD COVER PUSHED FURTHER WEST THAN ORIGINALLY EXPECTED.
THUS...UPDATED THE FORECAST BY INCREASING CLOUD COVER. SINCE MOSTLY
CLOUDY SKIES ARE PREVALENT REGION WIDE...TEMPERATURES ARE NOT
EXPECTED TO DROP AS MUCH ACROSS OUR WESTERN LOCATIONS AS ORIGINALLY
EXPECTED...SO OVERNIGHT LOWS WERE RAISED ACROSS WESTERN LOCATIONS.
OTHERWISE..PREVIOUS FORECAST APPEARS ON TRACK.

&&

.PREVIOUS DISCUSSION...
/ISSUED 310 PM EDT MON MAY 1 2006/

SHORT TERM /TONIGHT THROUGH TUESDAY/...
COMPLEX FCST AT LEAST FOR THE ERN 1/2 OF REGION AS SFC RIDGE OVER
QUEBEC AND OCEAN STORM TO OUR SOUTH CONTINUE TO INTERACT. LLVL DRY
AIR CONTINUES TO EAT UP FIRST PUNCH OF MID LEVEL LIFT - AS SOURCE OF
AIR IS FROM DRY EASTERN CANADA. WITH TIME THIS SHOULD MOISTEN UP IN
THE ERN 1/3 OF THE REGION ALBEIT SLOWLY DOING SO.

BASIC MDL SEQUENCE OF EVENTS 5H NOT ALL THAT DIFFERENT. ITS THE SFC-
700MB AREA WHERE IT IS NOTICEABLE. ETA HAS HAD BETTER HANDLE ON THESE
FRONTOGENTIC DRIVEN BANDS OF PCPN - AND BASED ON HPC INPUT - SEEMS TO
FALL AMONGST OTHER MODEL FCSTS. GFS AT 12Z SHIFTED ALL ITS ENERGY
BACK TO THE WEST WITH QPF THRU THE CT VALLEY. WITH SUCH SPREAD - BEST
FORECAST SEEMS TO BE WITH ENSEMBLE MEMBERS WHICH PLACES OUR 00Z FCST
PKG IN THE MIDDLE OF THE MASSES.

CONFIDENCE LOW ON THE EVOLUTION OF PCPN. AM FOLLOWING MUCH OF
PREVIOUS FCST AND TRENDED IT TOWARD THE 12Z HPC FCST GIVING BEST POPS
AND QPF POTENTIAL FROM THE ISLANDS NORTH THRU CSTL MERRIMACK VALLEY.
POPS DIMINISH TO LOW END CHC CT VALLEY WHERE ITS QUITE POSSIBLE IT
WILL END UP COMPLETELY DRY THRU 00Z WED. WILL INTRODUCE DRIZZLE WITH
LIGHT RAIN LATER TNGT AND TUE PRIMARILY IN THE CSTL E WHERE ONSHORE
FLOW AND DEEPEST MOISTURE SHOULD BE BY DAYBREAK.

CONFIDENCE IS HIGHER FOR TEMPS AS GDNC REMAINS STEADY - GENERALLY
COOL UPR 40S CST ON TUE TO THE LOW 60S OUT WEST. SHOULD CLOUD DECK BE
SURPRESSED FARTHER EWRD TUE PM - 70 ISNT OUT OF QUESTION BUT WILL GO
WITH CONSIDERABLE HIGHER/MID LVL CLOUDS AND SOME BKN-SCT SC TUE MORN.

CONFIDENCE HIGHEST FOR WIND FIELDS. HAVE EXTENDED THE WIND ADVISORY
THRU ABOUT 4Z OVER CAPE/ISLANDS AS GRADIENT AND LLVL WIND FIELD WILL
BE CAPABLE OF BOTH SUSTAINED AND GUST WIND ADVY SPEEDS. LIKEWISE HAVE
EXTENDED THE SCA OVERNIGHT ON THE BAYS AND GALES TOO FOR THE COASTAL
WATERS.

LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
CONFIDENCE REMAINS VERY LOW TUE NIGHT AND WED AS WE CONTINUE TO DEAL
WITH CLOSED LOW OVER WESTERN ATLANTIC AND ITS POTENTIAL EFFECTS ON
SOUTHERN NEW ENGLAND. OF THESE...ONE OF MORE DIFFICULT THINGS TO
DISCERN IS WHERE RAINFALL AXIS SETS UP AND HOW FAR INLAND IT IS ABLE
TO PENETRATE.

12Z MODELS OFFER NO CLEAR SOLUTION...ALTHOUGH SURFACE LOW WHICH IS
FARTHER OFFSHORE ON GFS IS NOT PREFERRED OVER NAM/UKMET/CANADIAN
WHICH KEEP IT CLOSER TO CAPE COD. WHILE THIS WOULD LEAD TO
MEASURABLE RAINFALL GETTING FARTHER INLAND...LARGER SCALE PICTURE
TELLS US THERE WILL BE A VERY TIGHT GRADIENT WITH RESPECT TO HOW FAR
INLAND RAIN CAN ACTUALLY PENETRATE...ESPECIALLY GIVEN AMOUNT OF LOW
LEVEL DRY AIR WHICH WILL REMAIN IN PLACE. THEREFORE WE ARE HESITANT
TO MAKE SIGNIFICANT CHANGES FROM GOING FORECAST...AND WE WILL
CONTINUE TO PLACE HIGHER POPS ON COASTAL PLAIN WITH A CHANCE BACK
ACROSS CT VALLEY ZONES TUE NIGHT INTO WED NIGHT. WE ALSO MENTIONED
RAIN OR DRIZZLE...TO INDICATE ANY RAINFALL AMOUNTS THAT DO OCCUR ARE
EXPECTED TO BE LIGHT...ESPECIALLY AWAY FROM COASTAL PLAIN.

SYSTEM SHOULD FINALLY PULL FARTHER OFFSHORE THU AS BLOCKING PATTERN
RELAXES A BIT...BUT THAT WILL ALLOW NEXT LOW MOVING THROUGH GREAT
LAKES TO SWEEP A COLD FRONT THROUGH NEW ENGLAND THU AFTERNOON AND
EVENING. 12Z GFS IS PREFERRED DUE TO ITS GOOD CONSISTENCY AND
SUPPORT FROM ENSEMBLES. WE WILL LOSE LOW CLOUDS ALONG COASTAL PLAIN
EARLY THU AS FLOW SHIFTS TO W AND THEN SW...AND THIS WILL ALLOW
TEMPERATURES TO RISE WELL INTO 60S AND LOWER 70S AWAY FROM S COAST
THU AFTERNOON. GFS SHOWS MARGINAL INSTABILITY AHEAD OF COLD FRONT AS
LIFTED INDICES DROP TO AS LOW AS -2 ACROSS INTERIOR WITH TOTAL
TOTALS AROUND 50. WE HAVE INCLUDED A CHANCE OF THUNDERSTORMS FOR ALL
BUT S COASTAL ZONES THU AFTERNOON.

IN FRI THROUGH MON PERIOD...CONFIDENCE IS BELOW AVERAGE ON DETAILS
AS WE DEAL WITH A FAIRLY ACTIVE PATTERN. WE TRENDED MORE TOWARD
ENSEMBLES REGARDING TIMING OF RAINFALL AND SURFACE FEATURES THIS FAR
OUT IN TIME.

WEAK RIDGE OF HIGH PRESSURE WILL PREVAIL FRI...AS WE REMAIN IN
BETWEEN TWO SYSTEMS...COLD FRONT MOVING OFFSHORE AND ANOTHER FRONT
HANGING BACK ACROSS EASTERN GREAT LAKES. ENSEMBLE POPS REMAIN LOW
ENOUGH THAT WE WILL KEEP POPS AT SLIGHT CHANCE. IN ADDITION...
STABILITY AND MOISTURE INDICES ON GFS SHOWS AIRMASS WILL HAVE HAD
LITTLE TIME TO RECOVER TO GENERATE ANY SHOWERS WELL IN ADVANCE OF
GREAT LAKES FRONT.

NEXT SYSTEM COMING OUT OF TN VALLEY IS EXPECTED TO LIFT NE ACROSS
NEW ENGLAND SUN. WHILE WE ARE MOST CONFIDENT ON RAINFALL FROM LATE
SAT THROUGH SUN AND SUN NIGHT DUE TO APPROACHING SHORT WAVE AND
INCREASING S/SE FLOW...HEAVIEST RAINFALL MAY END UP STAYING W OF NEW
ENGLAND GIVEN SURFACE LOW TRACK CLOSER TO HUDSON VALLEY.

DRYING IS EXPECTED MON AS LOW LIFTS INTO QUEBEC...THOUGH CLOUDINESS
MAY LINGER IN OUR NORTHERN ZONES DUE TO CONTINUED CYCLONIC FLOW
ALOFT.

AVIATION...
LITTLE BIT OF EVERYTHING NEXT 30 HOURS. OUT WEST 18Z TAFS CLEARLY
HAVE GONE MORE OPTIMISTIC THAN MOS - WITH BASIC VFR THRU 18Z -
PERHAPS A BRIEF BKN025 TOWARD DAYBREAK - BUT WENT ABOVE MOS. TO THE
E...HARD TO FIGHT THE OVERALL NE FLOW/PATTERN AND WHILE DOING THIS
MORE SLOWLY THAN MOS - HAVE BROUGHT IN LOWERING CIGS/VSBY ALONG THE
COAST - ACK ALREADY IN/OUT OF IT IN -RA AND SPREAD IT N TO THE CAPE
THIS EVENING AND BOS AFT MIDNIGHT. MHT-ORH-PVD HAVE LOW CONFIDENCE
IN FCST BUT GIVEN NE FLOW AND INCREASE IN LLVL MOISTURE - HAVE AT
LEAST BROUGHT IN MVFR CIGS AFT 06Z THRU 18Z TUE. PLEASE NOTE THIS
TOO IS A MUCH MORE OPTIMISTIC FCST THAN MOS WHICH SHOWS WIDESPREAD
IFR/LIFR CIGS WHICH I BELIEVE IS TOO LOW GIVEN CURRENT PATTERN.

MARINE...
GALES UNDERWAY IN MUCH OF COASTAL WATERS OR WILL GET THERE SOON AS
GRADIENT CONTINUES TO PRODUCE SUSTAINED AND GUSTS INTO GALE RANGE.
WINDS WILL SUBSIDE EARLY TUE MORNING BUT EXPECT SEAS TO REMAIN QUITE
HIGH UNTIL CIRCULATION PULLS E OF REGION WED. GALES EXTENDED FOR A
FEW MORE HOURS OVERNIGHT AS WERE SCA.

W/REGARD TO COASTAL FLOOD POTENTIAL - SEAS 10-13FT NEAR SHORE AND
ONSHORE FLOW AROUND THE EARLY TUE HIGH TIDE SHOULD NOT DO MORE THAN
CAUSE SOME SPLASHOVER FROM ACK TO BOS. NOT ANTICIPATING ANYTHING MORE
SIGNIFICANT THAN THAT.

DESPITE GRADUALLY DIMINISHING WINDS...SEAS ARE EXPECTED TO REMAIN
ABOVE 5 FT TUE NIGHT INTO THU...ESPECIALLY ON OUTER WATERS AS E
SWELLS PERSIST. INCREASING W/SW FLOW AHEAD OF NEXT COLD FRONT THU
MAY BRING 25KT GUSTS TO S COASTAL WATERS...THEN GUSTS SHOULD BECOME
MORE WIDESPREAD IN NW FLOW FRI.

FIRE WEATHER...
RED FLAG CONDITIONS OCCURRING OVER THE WARNING AREA AT THIS TIME.
ADDED RI/INTERIOR SE MA LATE THIS MORNING AS CLOUDS OPENED UP AND
WITH NE FLOW MIXING DOWN DRY AIR - RHS LOWERED CONSIDERABLY.  EXPECT
THIS TO BE THE LAST DAY FOR THIS PARTICULAR ROUND OF FIRE WX CONCERN.
LOWER TEMPS TUE AND HIGHER TDS SHOULD LIMIT POTENTIAL.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...WIND ADVISORY FOR MAZ022>024 UNTIL 1 AM TUESDAY.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ230-236 UNTIL 6 AM TUESDAY.
  ...GALE WARNING FOR ANZ231>235-237-254-255 UNTIL 6 AM TUESDAY.
  ...GALE WARNING FOR ANZ250 UNTIL 11 AM TUESDAY.
&&

SHORT TERM...TLM
Hazardous weather outlook, May 1, 3:17 PM EDT, 12 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
317 PM EDT MON MAY 1 2006

ANZ230>237-250-254-255-CTZ002>004-MAZ002>024-026-NHZ011-012-015-
RIZ001>008-020930-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-
BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA
OUT 40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE
SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-HARTFORD CT-
TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-
NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-
EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-
EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-NORTHERN MIDDLESEX MA-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-
BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
317 PM EDT MON MAY 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE...RHODE
ISLAND...AND THE ATLANTIC COASTAL WATERS ADJACENT TO SOUTHERN NEW
ENGLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A RED FLAG WARNING IS IN EFFECT FOR MUCH OF INTERIOR SOUTHERN NEW
ENGLAND UNTIL 7 PM EDT. REFER TO THE STATEMENT FOR DETAILS.

A WIND ADVISORY IS IN EFFECT UNTIL 1 AM TUESDAY FOR CAPE COD...
MARTHAS VINEYARD AND NANTUCKET FOR SUSTAINED NORTHEAST WINDS OF 25
TO 35 MPH WITH OCCASIONAL GUSTS TO 45 MPH. REFER TO THE STATEMENT
FOR MORE DETAILS.

GALE WARNINGS REMAIN POSTED FOR ALL COASTAL WATERS...EXCEPT BOSTON
HARBOR AND NARRAGANSETT BAY...UNTIL TUESDAY MORNING.

SPLASHOVER AND PERHAPS A BIT OF VERY MINOR COASTAL FLOODING IS
POSSIBLE AT THE TIME OF HIGH TIDE LATE TONIGHT. REFER TO THE COASTAL
HAZARD MESSAGE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AFTERNOON..EXCEPT ON THE
SOUTH COAST...CAPE COD AND THE ISLANDS.

OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS NEAR THE COAST SHOULD REPORT ANY GUSTS OF 40 MPH OR
GREATER... AS WELL AS ANY WIND DAMAGE SHOULD IT OCCUR. ANY REPORTS OF
MINOR COASTAL FLOODING WOULD ALSO BE APPRECIATED LATE TONIGHT.

JWD

Nearby

Wind Advisories in Massachusetts, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.